About Prescription Stimulants (Ritalin)

Select section:

Thinking of taking a break from regular use?

Whether you will experience withdrawal from prescription stimulants, and how unpleasant these symptoms will be depends how long you have used for, how much you use, and which type of prescription stimulant you use. If you are using these drugs to treat ADHD or other disorders, you may find that your symptoms come back quickly after stopping.

See the 'Making changes' page for more information on how to Manage withdrawal from drugs and alcohol.

If You…

Then… 

Feel tired

Have cravings to use more prescription stimulants

Feel irritable or agitated

Have difficulty sleeping

Feel very hungry

Find it difficult to concentrate

Experience low mood

Feel nauseous

Have a stomach ache

Have a headache

Have nightmares or vivid dreams

Experience aches and pains in your body

Feel twitchy or jittery

Try these things at home:  

  • Consider counselling, or support groups if feelings of anxiety and depression are getting worse 
  • Lean on a support network of friends, whānau, and professionals 
  • Stick to a routine: waking up, eating well, keeping active and rewarding yourself with things that bring you joy   
  • Practice mindfulness by writing down your feelings, doing breathing exercises or meditating  

Experience intense agitation

Have intense cravings to use prescription stimulants

Have severe headaches or migraines

Experience intense nausea

Are vomiting

Experience extreme fatigue or are unable to stay awake

Experience lasting insomnia

Experience intense low mood

Experience intense anxiety

Are paranoid

Have panic attacks

Experience intense jitters or tremors

Call a Doctoror Healthline (0800 611 116

If you are still not feeling well, think about:  

  • Talking to your doctor about other medicines to help you get through withdrawal.
  • Talking to your doctor about rehab or withdrawal clinics in your area. Visit Health Point to see what services are available in your area. 

 

Experience disturbing hallucinations

Have involuntary muscle contractions (dystonia)

Lose consciousness

Have a seizure

Experience psychosis

Attempt suicide

Call 111  

These are signs that something more serious is going on. You or the people around you should act quickly.  

A Reddit user talks about their withdrawal symptoms after stopping Adderall:

“Not only was my anxiety out of control, my heart rate was up all day with constant adrenaline. My mind was catastrophizing every situation. It felt like I had a cloud over me at all times and everything was bad and scary. Along with that were withdrawal symptoms like GI issues, sweating, chills, etc.”

For more information on getting support for drug and alcohol use, see Finding support.

 

 

Related stories

Popping the bubble: Quick tips if you're choosing to use drugs in Level 2

It can be a bit weird adjusting back to life outside your bubble, so we’ve pulled togther a few key tips to help you out if you choose to use drugs.

High-minded: how mental health can affect your high

For Mental Health Awareness Week, we talked to Phil Glaser, one of the team behind The Level, about how your state of mind has a bigger impact on your trip than you might think.

Calling an ambulance during lockdown - advice from a paramedic

Wondering what happens if you need an ambulance during lockdown? Blake Murray from St John answers your questions.

Find another drug